Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A counterexample to the equivariant simple loop conjecture

Author: Karin Usadi
Journal: Proc. Amer. Math. Soc. 118 (1993), 321-329
MSC: Primary 57M12; Secondary 57M05, 57M60
MathSciNet review: 1150656
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1985 Gabai gave a complete proof of the Simple Loop Conjecture, which states that any map between closed surfaces, which does not induce an injection on the level of $ {\pi _1}$, takes some noncontractible simple loop in the domain surface to a contractible loop in the target surface. In this paper we study an analogous result for the category of surfaces equipped with finite group actions and the maps which commute with the group structures (the "equivariant" maps). We find a counterexample to the equivariant analog of the Simple Loop Conjecture for the cyclic group of order $ 3$. The proof uses an equivariant analog of a theorem of Edmonds which gives a standard geometric representative for any homotopy class of surface maps of nonzero degree.

References [Enhancements On Off] (What's this?)

  • [1] A. Edmonds, Deformation of maps to branched coverings in dimension two, Ann. of Math. (2) 110 (1979), 113-125. MR 541331 (80i:57003)
  • [2] -, Surface symmetry. I, Michigan Math. J. 29 (1982), 171-183. MR 654478 (83i:57033)
  • [3] G. Bredon, Introduction to transformation groups, Academic Press, New York, 1972. MR 0413144 (54:1265)
  • [4] J. Eells and J. H. Sampson, Harmonic mappings of Riemannian manifolds, Amer. J. Math. 86 (1964), 109-160. MR 0164306 (29:1603)
  • [5] D. Gabai, The simple loop conjecture, J. Differential Geom. 21 (1985), 143-149. MR 806708 (86m:57013)
  • [6] D. Gabai and W. Kazez, The classification of maps of surfaces, Bull. Amer. Math. Soc. (N.S.) 14 (1986), 283-286. MR 828827 (87h:57005)
  • [7] P. Hartman, On homotopic harmonic maps, Canad. J. Math. 19 (1967), 673-687. MR 0214004 (35:4856)
  • [8] J. Hempel, $ 3$-manifolds, Ann. of Math. Stud., no. 86, Princeton Univ. Press, Princeton, NJ, 1976. MR 0415619 (54:3702)
  • [9] H. Kneser, Glättung von Flächenabbildungen, Math. Ann. 100 (1928), 609-617. MR 1512504
  • [10] -, Die kleinste Bedeckungszahl innerhalb einer Klasse von Flächenabbildungen, Math. Ann. 103 (1930), 347-358. MR 1512626
  • [11] J. Nielsen, Untersuchungen zur Topologie der geschlossenen zweiseitigen Flächen, Acta Math. 50 (1927), 189-358. MR 1555256
  • [12] R. Schoen and S. T. Yau, On univalent harmonic maps between surfaces, Invent. Math. 44 (1978), 265-278. MR 0478219 (57:17706)
  • [13] R. Skora, The degree of a map between surfaces, Math. Ann. 276 (1987), 415-423. MR 875337 (88f:57018)
  • [14] E. Spanier, Algebraic topology, Springer-Verlag, Berlin and New York, 1966. MR 666554 (83i:55001)
  • [15] K. Usadi, On the classification of equivariant surface maps, Ph.D. dissertation, Indiana University at Bloomington, August, 1991.
  • [16] H. Zieschang, Finite groups of mapping classes of surfaces, Lecture Notes in Math., vol. 875, Springer-Verlag, Berlin and New York, 1981. MR 643627 (86g:57001)
  • [17] H. Zieschang, E. Vogt, and H. Coldewey, Surfaces and planar discontinuous groups, Lecture Notes in Math., vol. 835, Springer-Verlag, Berlin and New York, 1980. MR 606743 (82h:57002)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57M12, 57M05, 57M60

Retrieve articles in all journals with MSC: 57M12, 57M05, 57M60

Additional Information

Keywords: Surfaces, two-dimensional manifolds, low-dimensional geometric topology, group actions on surfaces, equivariant maps between surfaces, simple loop conjecture
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society